Nebraska, 2014

Damaging Winds in Nebraska, June 14, 2014

June 14, 2014 · NWS LBF · 2 events in 2 counties and zones

Isolated severe thunderstorms developed to produce strong winds in the southwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated severe thunderstorms developed to produce strong winds in the southwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 14, 5:22 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 14, 5:22 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
622 PM CDT SAT JUN 14 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 257 PM CDT SAT JUN 14 2014

MAIN FORECAST CONCERN IN THE SHORT TERM CENTERS ON THE SEVERE
CHANCES LATE THIS AFTERNOON AND INTO THE EVENING...THEREAFTER
QUIET AND PLEASANT WEATHER IS ANTICIPATED FOR MUCH OF SUNDAY.

18 HAND ANALYSIS OF THE SURFACE INDICATES LOW PRESSURE HAS ADVANCED
SLIGHTLY EAST ACROSS SOUTHWEST NEBRASKA...NOW IN THE VICINITY OF
KMCK...WITH A COOL FRONT EXTENDING SOUTHEAST BACK INTO SOUTHEASTERN
COLORADO.  AN ADDITIONAL BOUNDARY /COOL FRONT/ IS SEEN IN BOTH THE
VIS SATELLITE AND KLNX 88D DATA.  THIS IS PRESUMED TO BE THE COLD
FRONT OF INTEREST...WHICH IS NOW THROUGH KTIF...AND INTO
NORTHWESTERN LINCOLN COUNTY.  A PRE-FRONTAL TROUGH HAS ADVANCED
THROUGH MUCH OF THE CWA...WITH KONL BEING THE LONE AWOS INDICATING A
SOUTHERLY TRAJECTORY OF THE SURFACE WIND.  18Z SPECIAL SOUNDING FROM
KLBF REVEALS SUBSTANTIAL NEGATIVE ENERGY BELOW THE LFC...BUT
ELEVATED CAPE OF GREATER THAN 2000 J/KG.  TEMPERATURES RANGE FROM
THE MID 60S ACROSS FAR NORTHWEST NEBRASKA...TO THE LOWER 80S OVER
OUR FAR SOUTHEASTERN ZONES.  ALOFT A POTENT SHORTWAVE IS TRAVERSING
THROUGH THE CENTRAL/EASTERN UTAH...WITH PROGRESSIVE SOUTHWEST FLOW
DIRECTED AT THE CENTRAL PLAINS.  THIS SHORT-WAVE TROUGH AND
ASSOCIATED MID-LEVEL HEIGHT FALLS WILL PROGRESS THROUGH THE CENTRAL
ROCKIES AND OUT ONTO THE CENTRAL PLAINS THIS
EVENING/OVERNIGHT...HELPING THE BREACH THE STOUT CAP THAT IS IN
PLACE.  ATTM...TWO PRIMARY AREAS OF CONVECTION APPEAR LIKELY.  FIRST
OF WHICH IS PROGGED TO DEVELOP LATE THIS AFTERNOON/EARLY EVENING
ACROSS FAR EASTERN PORTIONS OF THE FORECAST AREA AS THE
AFOREMENTIONED STRONG DYNAMIC FORCING OVERSPREADS THE REGION.
STORMS SHOULD INITIATE ALONG THE FRONT...WHICH THE LATEST CONVECTION
ALLOWING MODELS CONTINUING TO SUGGEST INITIATION FROM 21-00Z ACROSS
NORTH CENTRAL NEBRASKA. IMPRESSIVE INSTABILITY WITH A LARGE
CONTRIBUTION OF CAPE />1000 J/KG/ IN THE -10 TO -30C HAIL GROWTH
ZONE WOULD FAVOR LARGE HAIL...HOWEVER A BRIEF SPIN UP WOULD BE
POSSIBLE AS WELL AS MODEL BUFR SIMULATED HODOGRAPHS INDICATE SOME
LOW LEVEL VEERING.  IN ADDITION...THE LATEST RUC40 INDICATES LCL
HEIGHTS AND 0-1KM SHEAR THAT MODESTLY SUPPORTS TORNADIC
DEVELOPMENT.  IF WELL DEVELOPED STORMS FORM AND REMAIN DISCRETE
ACROSS NORTH CENTRAL NEBRASKA...A TORNADO OR TWO IS NOT OUT OF THE
QUESTION...BUT THE CURRENT THOUGHT IS THAT STORMS WILL QUICKLY
MERGE.

OTHERWISE WILL NEED TO WATCH LATE AFTERNOON POST FRONTAL
CONVECTION DEVELOPING ACROSS NORTHEASTERN COLORADO/WESTERN
PANHANDLE. ALL MODELS INDICATE THIS CONVECTION IMPACTING
SOUTHWESTERN AND SOUTHERN PORTIONS OF THE SANDHILLS THIS EVENING.
THE POST FRONTAL ATMOSPHERE WILL BE CHARACTERIZED AS LESS
UNSTABLE...BUT HAVE A BIT MORE SHEAR TO PLAY WITH. SEVERE HAIL AND
GUSTY WIND WOULD BE POSSIBLE WITH THIS SECOND AREA OF CONVECTION.

POSSIBLY CONCERNING IS THE SUBSEQUENT MERGING OF BOTH THUNDERSTORM
GROUPS...POSSIBLY OVER CENTRAL NEBRASKA...WITH THE UPSCALE GROWTH OF
A QLCS...STRONG WIND MAY BE A CONCERN WITH HEAVY RAINFALL...THIS
ACTIVITY SHOULD BE WELL EAST OF OUR CWA...BUT WILL NEED TO BE
MONITORED AS THE NAM GENERATES HEAVY QPF ACROSS OUR FAR EAST.  THE
ACTIVITY SHOULD QUICKLY RACE EAST AND BE OUT OF THE CWA OVERNIGHT.

FOR SUNDAY...PLEASANT CONDITIONS ARE ANTICIPATED FOR THE
AFTERNOON...WITH WESTERLY FLOW AND POST FRONTAL AIRMASS IN PLACE.
TEMPERATURES IN THE UPPER 70S TO LOWER 80S SHOULD PREVAIL...WITH DRY
WEATHER THROUGH THE AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 257 PM CDT SAT JUN 14 2014

THE FORECAST FOR THE LONG TERM STARTS OFF WITH WEST-SOUTHWEST
FLOW ALOFT AND LEE SIDE TROUGHING UP THE WESTERN EDGE OF THE HIGH
PLAINS. A LOW LEVEL JET WILL EXIST ACROSS PARTS OF CENTRAL AND
WESTERN NE...WITH REASONABLE MOST UNSTABLE CAPE IN PLACE AS WELL.
THE NAM/GFS/SREF ALL HAVE HINTS OF SOME THUNDERSTORM ACTIVITY
AFTER MIDNIGHT SUNDAY NIGHT. SO...EXPANDED THE ISOLATED
THUNDERSTORM COVERAGE A LITTLE FURTHER EAST AND NORTH. ON
MONDAY...LOW LEVEL MOISTURE IS EXPECTED TO INCREASE SIGNIFICANTLY
ACROSS THE EAST. THE NAM/GFS/ECMWF ALL HAVE DEW POINTS OF 70
DEGREES IN THE NORTHEAST. A SURFACE LOW IS EXPECTED TO EXIST
AROUND THE SD/WY/NE TRIPLE POINT...WITH A WARM FRONT EXTENDED
EASTWARD NEAR THE SD/NE BORDER. THE INCREASE IN MOISTURE IN THE
EAST WILL LEND TO SURFACE BASED CAPES RUNNING AROUND 5000 J/KG.
THE INSTABILITY COMBINED WITH AROUND 40 KTS OF 0-6KM SHEAR WILL
LEAD TO A FAVORABLE SEVERE WEATHER SCENARIO LATE MONDAY AFTERNOON.
THE EASTERN FORECAST AREA IS CURRENTLY OUTLOOKED FOR A SLIGHT RISK
IN THE SPC DAY 3 OUTLOOK.

ON TUESDAY...AN UPPER LEVEL LOW WILL LIKELY EXIST OVER THE NORTHERN
ROCKIES WITH A LOW PRESSURE SYSTEM CENTERED SOMEWHERE OVER NE/SD
...AS MODELS ARE DIFFERING A BIT ON PLACEMENT. ALTHOUGH THUNDER IS
IN THE FORECAST FOR TUESDAY...THE BETTER CHANCE WILL COME ON
WEDNESDAY AND WEDNESDAY NIGHT WHEN THE INFLUENCE FROM THE APPROACHING
UPPER LOW WILL BE FELT IN NEBRASKA. THERE WILL LIKELY BE A STRONG
LOW PRESSURE SYSTEM IN THE AREA...WITH A SCENARIO POSSIBLY FAVORABLE
FOR SEVERE WEATHER ONCE AGAIN. THE PASSAGE OF A COLD FRONT WED/WED
NIGHT WILL LEAVE THE AREA IN A COOLER AIR MASS FOR THURSDAY. THE LOW
MAY BECOME NEARLY STACKED AND BRING SOME TROWAL PRECIP TO THE AREA
AS WELL. THE AREA WILL BE IN NORTHWEST FLOW BEHIND THE UPPER LOW ON
FRIDAY AND SATURDAY...LEADING TO A GRADUAL WARMING TREND AND RATHER
BENIGN WEATHER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 620 PM CDT SAT JUN 14 2014

THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS ALONG AND SOUTH OF
I-80 THIS EVENING WITH STORM COVERAGE DECREASING NORTHWARD TO
SCATTERED COVERAGE.

STORM ACTIVITY IS EXPECTED TO EXIT THE FCST AREA 09Z-12Z SUNDAY
MORNING WITH VFR DEVELOPING ALL AREAS 12Z-15Z AND CONTINUING THRU
SUNDAY AFTN.

&&

.HYDROLOGY...
ISSUED AT 257 PM CDT SAT JUN 14 2014

THE SOUTH PLATTE AND PLATTE RIVER BASINS CONTINUE TO BE IMPACTED BY
RAPID SNOW MELT OFF THE ROCKY MOUNTAIN WEST...THUS RIVER LEVELS WILL
REMAIN ELEVATED THROUGH EARLY NEXT WEEK.  HOWEVER NOTE THE RIVER
LEVEL ON BOTH THE SOUTH PLATTE...AND PLATTE RIVER ARE BEGINNING TO
SLOWLY FALL.  WITH THE RIVER ABOVE ACTION STAGE AT BOTH ROSCOE AND
BRADY...WILL CONTINUE THE ISSUANCE OF A HYDROLOGIC STATEMENT FOR
THESE LOCATIONS.  MINOR FLOODING ALONG THE SOUTH PLATTE RIVER IN AND
NEAR NORTH PLATTE WILL CONTINUE IN LOW LYING AREAS AND ESPECIALLY AT
THE IRON EAGLE GOLF COURSE INTO EARLY NEXT WEEK...THUS THE FLOOD
ADVISORY CONTINUES.  CONVECTIVE RAINFALL IS ANTICIPATED IN THE
REGION THIS EVENING AND AGAIN EARLY NEXT WEEK.  WHILE NOT
CURRENTLY EXPECTED...IF STORMS WERE TO TRAIN OVER THE SAME AREA
DROPPING HEAVY RAINFALL...ADDITIONAL SHORT TERM RISES WOULD BE
POSSIBLE.  AGAIN...THIS SCENARIO IS NOT CURRENTLY ANTICIPATED...BUT
WILL BE WATCHED CLOSELY TONIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JACOBS
LONG TERM...KNUTSVIG
AVIATION...CDC
HYDROLOGY...JACOBS
Hazardous weather outlook, Jun 14, 2:25 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT SAT JUN 14 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-152030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
325 PM CDT SAT JUN 14 2014 /225 PM MDT SAT JUN 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS REMAIN LIKELY ACROSS PARTS OF WESTERN AND
CENTRAL NEBRASKA THIS EVENING. A MODERATE RISK IS IN PLACE ACROSS
FAR SOUTHWEST NEBRASKA...GENERALLY SOUTH OF A LINE FROM IMPERIAL
TO CURTIS AND IN CENTRAL NEBRASKA...GENERALLY EAST OF A LINE FROM
CURTIS TO BARTLETT. A SLIGHT RISK OF SEVERE STORMS EXISTS FOR
REMAINING PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA AND THE
SOUTHERN SANDHILLS. THUNDERSTORMS WILL RAPIDLY DEVELOP ALONG AND
AHEAD OF A COLD FRONT CURRENTLY MOVING THROUGH WESTERN NEBRASKA.
VERY LARGE HAIL...DAMAGING WINDS...AND A POSSIBLE TORNADO MAY
ACCOMPANY THOSE STORMS AS THEY ENTER CENTRAL NEBRASKA. ADDITIONAL
THUNDERSTORMS WILL MOVE OFF THE HIGH PLAINS OF COLORADO AND INTO
SOUTHWEST NEBRASKA THIS EVENING. LARGE HAIL AND DAMAGING WIND ARE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AMPLE MOISTURE WILL BE PRESENT THROUGHOUT NEXT WEEK TO ALLOW
ADDITIONAL THUNDERSTORMS TO DEVELOP. SOME STORMS MAY BE SEVERE
MONDAY. STAY TUNED FOR DETAILS CONCERNING THE SEVERE POTENTIAL FOR
LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON ACROSS
EASTERN CUSTER AND WHEELER COUNTIES AND THIS EVENING ACROSS FAR
SOUTHWEST NEBRASKA...MAINLY SOUTH OF INTERSTATE 80.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

SNIVELY

In the hours before

Special weather statement, Jun 14, 7:13 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
813 PM CDT SAT JUN 14 2014

NEZ058-069-070-150200-
CHASE NE-HAYES NE-PERKINS NE-
713 PM MDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERKINS...SOUTHWESTERN
HAYES AND CHASE COUNTIES UNTIL 800 PM MDT/900 PM CDT/...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
ALVIN TO 22 MILES SOUTH OF ENDERS RESERVOIR STATE RECREATION AREA...
AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  IMPERIAL...
  LAMAR...
  CHAMPION...
  ENDERS RESERVOIR STATE RECREATION AREA...
  ENDERS...
  WAUNETA...
  CHURCH GROVE CAMPGROUND...
  CHASE...
  AREA A CAMPGROUND...
  CENTER DAM CAMPGROUND...
  WANAMAKER STATE WILDFIRE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 60.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jun 14, 7:47 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
847 PM CDT SAT JUN 14 2014

NEZ059-069>071-150230-
CHASE NE-FRONTIER NE-HAYES NE-LINCOLN NE-
847 PM CDT SAT JUN 14 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...HAYES...
WESTERN FRONTIER AND EASTERN CHASE COUNTIES UNTIL 930 PM CDT/830 PM
MDT/...

AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WAUNETA TO 23 MILES SOUTH OF PALISADE...AND MOVING NORTHEAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HAYES CENTER...
  CURTIS...
  RED WILLOW RESERVOIR STATE RECREATION AREA...
  WELLFLEET...
  MAYWOOD...
  HAYES CENTER STATE WILDLIFE MANAGEMENT AREA...
  MARENGO...
  WILLOW VIEW CAMPGROUND...
  BLUEGILL HAVEN CAMPGROUND...
  QUICK...
  FREEDOM...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 61.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 02:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hayes

When
June 14, 8:20 PM CST
Where
Hayes County, 10.35 mi SSE of Hayes Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.380, -100.950

Public reported 60 mph wind gusts in southern Hayes County.

Thunderstorm Wind, Frontier

When
June 14, 8:30 PM CST
Where
Frontier County, 4.79 mi E of Hugh Butler Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.360, -100.610

Public reported 60 mph wind gusts in southwest Frontier County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520340, 520341.